Florida, 2012

Tornado and Flooding in Florida, May 27 to 29, 2012

May 27 to 29, 2012 · NWS TBW · 4 events in 4 counties and zones

The outer bands of Tropical Storm Beryl began to move over west central Florida on the 27th, before the center made landfall near Jacksonville early on the 28th. Beryl then became a tropical depression less than 12 hours later as it curved northward to the Georgia border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$109,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

The outer bands of Tropical Storm Beryl began to move over west central Florida on the 27th, before the center made landfall near Jacksonville early on the 28th. Beryl then became a tropical depression less than 12 hours later as it curved northward to the Georgia border. Beryl created onshore flow in west central Florida leading to isolated areas of heavy rain and tornadoes.

In Levy county, wind gusts of up to 38 knots with sustained winds of 20 to 25 knots were measured. Rainfall of 1.25 inches was measured at the COOP station at Usher Tower.

In Citrus county, sustained winds of around 20 knots were measured across the county. Rainfall of 3.98 inches was measured at the COOP station at Inverness 3 SE.

In Hernando county, sustained winds of 25 to 30 knots were measured across the county. Rainfall of three to five inches was measured, with 5.00 inches measured at the COOP station at Brooksville - Chin Hill. Radar rainfall estimates were as high as 8 inches in some parts of the county.

In Sumter County, rainfall of 2.83 inches was measured at the COOP site at Bushnell.

In Pasco County, sustained winds of 20 to 25 knots were measured across the county. The COOP site at St. Leo measured 3.31 inches of rain.

In Pinellas County, thunderstorm wind gusts of up to 48 knots, with sustained wind gusts of 20 to 25 knots were measured. Rainfall an inch or more were measured over the northern half of the county, with 1.12 inches measured at the COOP site at Tarpon Springs.

In Hillsborough County, thunderstorm wind gusts of up to 38 knots with sustained winds of around 25 knots were measured across the county. Rainfall of around one inch or more were measured over most of the county, with 1.60 inches measured at the COOP station at Hillsborough River State Park.

In Polk County, thunderstorm wind gusts of up to 40 knots with sustained winds of around 30 knots were measured across the county. The highest rainfall measured was 1.12 inches at the COOP site at Lakeland.

In Manatee County, sustained winds of around 20 knots were measured across the county. Rainfall of over an inch were measured around the county, with 1.86 inches measured at the COOP station at Fort Green 12 WSW.

Over southwest Florida, sustained winds of around 20 knots were measured, with rainfall generally less than one inch were measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 27, 12:47 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, May 27, 12:47 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
147 PM EDT SUN MAY 27 2012

.SHORT TERM (TONIGHT-TUESDAY)...
OUTER CIRCULATION OF SUBTROPICAL STORM BERYL IS NOW PUSHING OVER
THE NORTHERN FORECAST AREA. WINDS WILL GRADUALLY INCREASE THROUGH
THE REMAINDER OF THIS AFTERNOON AND TONIGHT AND BACK FROM NORTH TO
SOUTHWEST THROUGH MONDAY AS THE STORM MAKES LANDFALL OVER
NORTHEAST FLORIDA LATE TODAY AND TONIGHT AND CONTINUES PUSHING
SLOWLY WEST. WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL
SPREAD ACROSS THE EXTREME NORTHERN FORECAST AREA OVERNIGHT...WITH
NUMEROUS SHOWERS AND ISOLATED STORMS OVER THE REMAINDER OF THE
NATURE COAST...AND SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
OVER THE REST OF WEST CENTRAL AND SOUTHWEST FLORIDA. SIMILAR
PATTERN OF PRECIPITATION WILL CONTINUE ON MONDAY WITH HEAVIEST
RAINFALL OVER THE EXTREME NORTHERN FORECAST AREA CLOSEST TO THE
CIRCULATION CENTER.  DEPENDING ON HOW FAR WEST BERYL TRACKS BEFORE
MAKING A TURN TOWARD THE NORTHEAST...THE STORM SYSTEM MAY BE ABLE
TO TAP GULF MOISTURE ON THE INCREASING SOUTHWEST FLOW WHICH COULD
ENHANCE PRECIPITATION NORTH OF BROOKSVILLE MONDAY AND MONDAY
NIGHT. THIS COULD LEAD TO A PERIOD OF TRAINING BANDS OF SHOWERS
AND STORMS WITH LOCALLY HEAVY RAIN. BERYL IS EXPECTED TO LIFT OVER
SOUTHERN GEORGIA ON TUESDAY WITH BROAD WEST TO SOUTHWEST FLOW
ACROSS THE FORECAST AREA. ALTHOUGH THE FORECAST GETS A BIT MORE
UNCERTAIN DUE TO HOW WELL THE CIRCULATION OF BERYL IS
MAINTAINED...THIS SHOULD ALLOW FOR NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE NORTHERN FORECAST AREA WITH A CHANCE OF
THUNDERSTORMS FURTHER SOUTH.

.LONG TERM (TUESDAY NIGHT-SATURDAY)...
THE LONG TERM PERIOD BEGINS TUESDAY NIGHT WITH THE REMNANTS OF
SUBTROPICAL STORM BERYL ACROSS SOUTHEASTERN GEORGIA ON THE WAY BACK
OUT INTO THE ATLANTIC. DEEPER TROUGHING ACROSS THE AREA INTO
WEDNESDAY WILL KEEP A SOUTHWESTERLY FLOW ACROSS THE AREA. THIS WILL
KEEP MOISTURE IN PLACE AND POPS HIGH AND TEMPERATURES COOLER NEAR
THE COAST THROUGH THE EXTENDED. REINFORCING ENERGY WILL PUSH INTO
THE EAST COAST TROUGH BY THURSDAY AND KEEP THE SOUTHWEST FLOW OVER
THE AREA. SO THIS GENERAL WEATHER PATTERN WILL PERSIST INTO THE END
OF THE WEEK. A STRONGER UPPER LEVEL TROUGH ON FRIDAY WILL ALLOW FOR
SURFACE CYCLOGENESIS OVER THE LOWER MISSISSIPPI VALLEY ON FRIDAY AND
THIS LOW WILL DEEPEN AND LIFT UP THE EAST COAST INTO THE WEEKEND.
THE CURRENT SOLUTION SHOWS A WEAKENING SURFACE FRONT PUSHING INTO
THE AREA NEXT WEEKEND AS SUBTROPICAL RIDGING BEGINS TO BUILD ACROSS
THE GULF BY THE END OF THE EXTENDED FORECAST PERIOD. TEMPERATURES
WILL BE NEAR NORMAL THROUGH MOST OF THE EXTENDED...IN THE UPPER 80S
TO AROUND 90 NEAR THE COAST AND IN THE LOW TO MID 90S INLAND.

&&

.AVIATION...
WILL CONTINUE TO SEE ISOLATED SHOWERS AND THUNDERSTORMS INTO MID
AFTERNOON AROUND THE SOUTHERN TAF SITES OF PGD...FMY AND RSW WHICH
COULD CAUSE SOME BRIEF MVFR/LOCAL IFR CONDITIONS. THEN TONIGHT INTO
MONDAY WE MAY SEE SOME MORE MVFR/LOCAL IFR CONDITIONS IN SHOWERS AND
THUNDERSTORMS AS BERYL MOVES INTO NORTHEAST FLORIDA AND DEEPER
MOISTURE OVERSPREADS THE AREA. OTHERWISE...VFR CONDITIONS ARE
EXPECTED FOR THE NEXT 24 HOURS.

&&

.MARINE...
WINDS AND SEAS WILL GRADUALLY INCREASE TONIGHT WITH SMALL CRAFT
ADVISORY CONDITIONS POSSIBLE OVER THE NORTHERN WATERS LATER
TONIGHT INTO MONDAY. WINDS AND SEAS WILL GRADUALLY SUBSIDE TUESDAY
AND WEDNESDAY THE GRADIENT WEAKENS AND BERYL MOVES AWAY FROM THE
REGION.

&&

.FIRE WEATHER...
NO FIRE WEATHER HAZARDS ARE EXPECTED THROUGH EARLY IN THE WEEK AS
SUFFICIENT LOW LEVEL MOISTURE WILL PERSIST TO KEEP THE RELATIVE
HUMIDITY ABOVE CRITICAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  90  74  87  75 /  40  50  50  50
FMY  90  73  90  74 /  40  30  50  30
GIF  90  72  90  73 /  40  50  50  50
SRQ  88  73  87  74 /  40  50  50  40
BKV  90  71  87  72 /  50  50  50  50
SPG  88  78  87  78 /  40  50  50  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/AVIATION...69/CLOSE
Hazardous weather outlook, May 27, 3:37 AM EST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
437 AM EDT SUN MAY 27 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-272045-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
437 AM EDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FROM THIS
AFTERNOON THROUGH TONIGHT FOR THE AREA.

THE MAIN THREAT WILL BE HEAVY RAINFALL WITH MINOR LOCALIZED
FLOODING...FREQUENT LIGHTNING STRIKES...AND STRONG GUSTY WINDS. IF
THUNDER IS HEARD OR LIGHTNING IS OBSERVED...MOVE INDOORS
IMMEDIATELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
THROUGH MID WEEK...THUNDERSTORMS ARE LIKELY ACROSS MAINLY THE
NORTHERN HALF OF THE AREA IN ASSOCIATION WITH SUBTROPICAL STORM
BERYL.

THE MAIN THREATS WILL BE HEAVY RAINFALL WITH LOCALIZED MINOR
FLOODING POSSIBLE. THE HEAVIEST RAINFALL IS EXPECTED OVER AREAS
NORTH OF TAMPA BAY...BUT OTHER AREAS COULD SEE LOCALIZED HEAVY
RAINS AND POSSIBLE MINOR FLOODING AS WELL. OTHER THREATS INCLUDE
FREQUENT LIGHTNING STRIKES AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

In the hours before

Special weather statement, May 27, 10:51 AM EST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1151 AM EDT SUN MAY 27 2012

FLZ060>062-271645-
DE SOTO-SARASOTA-CHARLOTTE-
1151 AM EDT SUN MAY 27 2012

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL SARASOTA...EASTERN
CHARLOTTE AND SOUTHWESTERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR FORT OGDEN...OR 9 MILES SOUTH OF ARCADIA...MOVING
SOUTHEAST AT 25 MPH...AND WILL AFFECT FORT OGDEN AND BABCOCK RANCH...
UNTIL 1245 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH WILL OCCUR...BRIEF HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING.

&&

LAT...LON 2708 8213 2725 8195 2703 8155 2690 8156
      2681 8162 2679 8193
TIME...MOT...LOC 1550Z 304DEG 20KT 2708 8188
Special weather statement, May 27, 11:58 AM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1258 PM EDT SUN MAY 27 2012

FLZ052-056-057-271800-
HARDEE-HIGHLANDS-POLK-
1258 PM EDT SUN MAY 27 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HARDEE...NORTHERN
HIGHLANDS AND SOUTHEASTERN POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS EXTENDING FROM INDIAN LAKE ESTATES TO AVON PARK
EXECUTIVE AIRPORT TO CREWSVILLE...OR FROM 11 MILES SOUTHWEST OF LAKE
KISSIMMEE TO AVON PARK TO 12 MILES WEST OF SEBRING. MOVEMENT WAS
EAST AT 20 MPH...AND WILL AFFECT FROSTPROOF...SWEETWATER...AVON PARK
EXECUTIVE AIRPORT AND INDIAN LAKE ESTATES...UNTIL 200 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS.

&&

LAT...LON 2758 8115 2753 8120 2749 8120 2746 8116
      2725 8127 2731 8156 2734 8156 2734 8168
      2736 8180 2787 8146 2787 8130 2785 8123
      2782 8120 2765 8112
TIME...MOT...LOC 1657Z 280DEG 16KT 2779 8136 2764 8152
          2743 8162
Special weather statement, May 27, 1:11 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
211 PM EDT SUN MAY 27 2012

FLZ056-057-061-271915-
DE SOTO-HARDEE-HIGHLANDS-
211 PM EDT SUN MAY 27 2012

...STRONG THUNDERSTORMS WILL AFFECT DESOTO...HARDEE AND WESTERN
HIGHLANDS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR GARNDER...OR 9 MILES SOUTH OF WAUCHULA...MOVING
SOUTHEAST AT 20 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING ZOLFO
SPRINGS...LIMESTONE AND SWEETWATER...UNTIL 315 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
IF THE STORMS APPROACH YOUR LOCATION GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.

THESE STORMS MAY PRODUCE PEA SIZE HAIL. WHEN DRIVING THROUGH
HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.

&&

LAT...LON 2756 8149 2714 8119 2714 8129 2705 8129
      2705 8163 2704 8205 2735 8204 2747 8204
      2760 8162
TIME...MOT...LOC 1811Z 310DEG 16KT 2740 8180
Special weather statement, May 27, 2:27 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
327 PM EDT SUN MAY 27 2012

FLZ052-056-057-061-272030-
DE SOTO-HARDEE-HIGHLANDS-POLK-
327 PM EDT SUN MAY 27 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HARDEE...NORTHEASTERN
DESOTO...NORTHERN HIGHLANDS AND SOUTHEASTERN POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED NEAR FROSTPROOF...OR 8 MILES NORTH OF AVON
PARK...MOVING SOUTHEAST AT 20 MPH...WILL AFFECT THE MENTIONED AREA
INCLUDING FROSTPROOF...AVON PARK...AVON PARK EXECUTIVE AIRPORT...
SEBRING...INDIAN LAKE ESTATES AND AVON PARK AIR FORCE RANGE...
UNTIL 430 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
IF THE STORMS APPROACH YOUR LOCATION GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.

THESE STORMS MAY PRODUCE PEA SIZE HAIL. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2724 8098 2721 8118 2731 8163 2754 8179
      2798 8137 2786 8130 2783 8121 2766 8114
      2760 8114 2752 8121 2749 8120 2743 8113
      2740 8112 2738 8109
TIME...MOT...LOC 1925Z 297DEG 15KT 2769 8145

The radar

The Tampa radar (KTBW), 116 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Highlands

When
May 27, 4:34 PM EST
Where
Highlands County, 3.51 mi N of Childs
Measured
1 in hail
Reported by
Public
Coordinates
27.250, -81.340

A rain band developed over Highlands County ahead of the landfall of Tropical Storm Beryl. One of the thunderstorms produced quarter size hail and wind gusts to 50 mph.

Flood, Citrus

When
May 29, 6:00 AM EST to 10:00 AM EST
Where
Citrus County, 2.86 mi SSE of Lecanto to 2.23 mi E of Chassahowitzka
Cause
Heavy Rain / Tropical System
Property damage
$108,000
Reported by
Public
Coordinates
28.833, -82.490

Tropical Storm Beryl produced an area of 5 to 8 inches of rain that caused flooding in an area bounded by Brooksville to Inverness to Homosassa Springs. One home in the 5600 block of South Hills Point had 31 inches of water in the home. Several other homes in the area had 8-14 inches of water in the home. Monetary damage listed in this report is a rough estimate.

Flood, Hernando

When
May 29, 6:00 AM EST to 10:00 AM EST
Where
Hernando County, 0.71 mi NNE of Lake Lindsey to 1.58 mi N of Lake Lindsey
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
Public
Coordinates
28.640, -82.347

A narrow heavy rain band flooded parts of County Road 581 between Brooksville to Inverness.

Tornado, Levy

When
May 29, 1:13 PM EST to 1:17 PM EST
Where
Levy County, 2.26 mi W of Yankeetown to 1.82 mi N of Yankeetown
Rating
EF0
Path length
2.84 mi
Path width
200 yd
Reported by
Fire Department/Rescue
Coordinates
29.035, -82.757

A large waterspout moved onshore at Hodges Island, then began to dissipate. Damage was limited to trees as the tornado was just north of roads and buildings in this rural area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyThe tornado archive for Florida, 2012Warnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373724, 373731, 373735, 373723.